Utah, 2020Winter Storm and High Wind in Utah, February 6 to 8, 2020
February 6 to 8, 2020 · NWS SLC · 3 events in 3 counties and zones
A major winter storm system brought heavy wet snow and very strong winds to the Northern Utah Mountains. Little Cottonwood Canyon was particularly hard hit, with the heavy snow and wind combination resulting in a major avalanche event that closed area ski resorts for two consecutive days.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm system brought heavy wet snow and very strong winds to the Northern Utah Mountains. Little Cottonwood Canyon was particularly hard hit, with the heavy snow and wind combination resulting in a major avalanche event that closed area ski resorts for two consecutive days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 5, 10:11 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 5, 10:11 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1011 PM MST Wed Feb 5 2020
.SYNOPSIS...
High pressure aloft locked in over the eastern Pacific will leave
Utah under a north to northwest flow aloft through the end of the
week. A couple of weak weather disturbances embedded in this flow
aloft will bring snow, along with some rain, back to northern and
central Utah through Friday.
&&
.SHORT TERM (THROUGH 12Z SATURDAY)...
A moist anticyclonic north-northwest flow will continue to fuel
areas of light/moderate snow across northern/western Utah tonight
through Thursday morning. Snow largely driven by warm advection
could become enhanced again across northern Utah/southwest
Wyoming as a weak embedded shortwave moves south-southeast
through western Wyoming late tonight/early Thursday.
The precip-type will become an issue beginning late Thursday
morning as the air mass becomes increasingly well mixed and
modestly warmer temperatures aloft move into the state. A mix of
rain and snow could develop during the afternoon, though areas
with extensive snow cover may struggle to turn over and could stay
in snow throughout the day. Mountain locations will remain in snow
through Thursday night and will likely see significant accumulations
along mainly the Wasatch range and the northern portion of the
central mountains. Trailing embedded shortwaves moving southeast
along the continental divide will likely keep some precip going
across far northern Utah/southwest Wyoming into Friday.
Strong winds will become an issue across southwest Wyoming and
through the eastern Utah valleys beginning Thursday and continuing
in Friday. Strong westerly winds aloft aloft and an increasing
mixed air mass across Wyoming will make for very strong winds late
in the week. Across the western Uinta Basin and San Rafael Swell
the very strong winds aloft and downsloping off the higher terrain
to the west will create favorable conditions for high winds by
Thursday afternoon and continuing into Friday.
A fairly strong upper trough advancing into the Pacific Northwest
late Friday night will produce a downstream warmer/drier air mass
Friday night. Lingering light precip across the far northern
mountains should end during the evening with generally mild temps
ahead of the next storm for Saturday morning.
.LONG TERM (AFTER 12Z SATURDAY)...
A weakly developed ridge over the region beginning 00Z Saturday
will quickly get flattened by a trough moving southeast from
southwest Canada. The EC and GFS ensembles are pretty much in
agreement with the timing of reaching northern Utah between 18Z
Saturday and 00Z Sunday, but the EC is farther west. In either
case, a decent 700mb baroclinic zone moves across northern Utah by
00Z Sunday and southern Utah by 12Z Sunday. Although much colder
air will filter in behind this baroclinic zone, the winds at 700mb
are not very convergent so minimal lift will occur with this
boundary, resulting in only light precipitation, a rapid
changeover from rain to snow in the valleys.
While the north is expected to dry out for Sunday, the south,
especially the southwest will remain under the trough axis that
extends out towards the closed low that the EC has over the central
California coast and the GFS has over Death Valley from 00Z Monday
through 12Z Monday. Light precip possible over the southwest through
this time.
Both EC and GFS ensemble means show that the closed low will begin
to open up and move across Arizona across on Tuesday as another cold
trough moves southward from southwest Canada. The timing between the
models is different, but the idea is similar. A cold pattern with
cyclonic flow aloft will mean unstable conditions will likely occur
most of the CWA Wednesday. Temperatures will probably be 5-10
degrees or more below normal and even Saint George will have the
opportunity to have some snow.
&&
.AVIATION...
Expect ceilings to range between 4K and 2K at SLC terminal in
intermittent light snow through 18Z Thursday. The most likely time
for the ceilings to be below 3K and visby below 3SM will be
between 10 and 16Z, but it could occur at other times as well.
Accumulation on untreated surfaces is expected to range from 1 to
3 inches by 17Z Thursday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 4 PM MST Friday for UTZ001>005-
007>010.
Winter Storm Warning until 4 PM MST Friday for UTZ006.
High Wind Warning from 9 AM Thursday to 4 PM MST Friday for
UTZ011>013.
WY...Winter Weather Advisory until 4 PM MST Friday for WYZ021.
High Wind Warning from 9 AM Thursday to 4 PM MST Friday for
WYZ021.
&&
CONGER/STRUTHWOLF/10
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 5, 2:34 PM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
234 PM MST Wed Feb 5 2020
UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
234 PM MST Wed Feb 5 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Periods of light snow across northern Utah today will increase in
coverage and intensity this evening and overnight, with
accumulating snow expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Accumulating snow will continue in the valleys of northern Utah
Thursday morning, with some impacts expected for the morning
commute. Snow will transition to rain or a rain/snow mix in some
valleys Thursday afternoon.
The northern Utah mountains and some higher valleys will have the
potential to see significant snowfall through Friday.
Strong gusty winds in the higher elevations of Utah and southwest
Wyoming, western Uinta Basin, and Castle Country Thursday through
Friday will lead to areas of blowing snow.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Wasatch Mountains South of I-80
- When
- February 6, 12:00 AM MST to February 7, 3:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow accumulations include 41 inches (6.79 inches of snow water equivalent) at Alta UDOT, 33 inches (5.52 inches of snow water equivalent) at Alta Collins, 29 inches (3.92 inches of snow water equivalent) at Snowbird, 18 inches (3.45 inches of snow water equivalent) at Big Cottonwood Spruces and 18 inches (2.68 inches of snow water equivalent) at Brighton Crest. In addition, the Hidden Peak station at Snowbird reported a peak wind gust of 100 mph, the Mount Baldy Avalanche Station reported a peak wind gust of 81 mph. The combination of heavy wet snow and persistent strong winds resulted in numerous avalanches across state Route 210 (Little Cottonwood Canyon Road). The Town of Alta remained under interlodge for 52 consecutive hours (the all-time consecutive hour record for the town), and Alta Ski Area and Snowbird remained closed for two consecutive days.
Winter Storm, Wasatch Mountains I-80 North
- When
- February 6, 12:00 AM MST to February 7, 3:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Several SNOTEL sites received significant precipitation. The Tony Grove Lake SNOTEL received 4.8 inches of liquid equivalent precipitation, or approximately 30 inches of snow, while the Lookout Peak SNOTEL received 4.4 inches of liquid equivalent precipitation, or approximately 28 inches of snow. The Farmington Peak SNOTEL received 3.8 inches of liquid equivalent precipitation, or approximately 18 inches of snow. In addition, Snowbasin Resort reported 16 inches of snow. The Peter Sinks Rim weather station recorded a peak wind gust of 73 mph, while the Ogden Peak sensor recorded a peak wind gust of 65 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- February 6, 3:42 PM MST to February 8, 4:20 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 66 mph was recorded by the Rosebud sensor.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878621, 878622, 878869.